|| Checking for direct PDF access through Ovid
Diverse neurologic syndromes have been described in association with tumor necrosis factor α (TNFα) antagonist therapy for inflammatory arthritides and Crohn's disease. The objective of this study was to review the occurrence and clinical features of Guillain-Barré syndrome and its variant, the Miller Fisher syndrome, during TNFα antagonist therapy.The postmarketing database of the US Food and Drug Administration (FDA) was searched, following our experience with a patient with rheumatoid arthritis in whom the Miller Fisher syndrome variant of the Guillain-Barré syndrome developed while he was receiving infliximab therapy.Our index patient had a neurologic illness defined initially by ataxia and dysarthria, which fluctuated in relation to each subsequent infliximab infusion and, after 6 months, culminated in areflexic flaccid quadriplegia. In addition, 15 patients in whom Guillain-Barré syndrome developed following TNFα antagonist therapy were identified from the FDA database. Guillain-Barré syndrome developed following infliximab therapy in 9 patients, following etanercept therapy in 5 patients, and following adalimumab therapy in 1 patient. Among the 13 patients for whom followup data were available, 1 patient experienced no resolution, 9 patients had partial resolution, and 3 patients had complete resolution of Guillain-Barré syndrome following therapy.An association of Guillain-Barré syndrome with TNFα antagonist therapy is supported by the worsening of neurologic symptoms that occurred in our index patient following each infusion of infliximab, and by the temporal association of this syndrome with TNFα antagonist therapy in 15 other patients. An acute or subacute demyelinating polyneuropathy should be considered a potential adverse effect of TNFα antagonist therapy.